Alert archive / Idaho / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 16, NWS Pocatello, ID

September 2, 2021Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Sep 2, 2021, 8:20 PM MDT for Caribou County, Idaho. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2021, 8:20 PM MDT (02:20 UTC)
Expired
Sep 2, 2021, 8:45 PM MDT
In force
25 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Caribou County, ID

The radar

The Pocatello radar (KSFX), 118 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 8:21 PM MDTHAIL 11 Wnw Conda, IDSEARCH AND RESCUE MEMBER REPORTS AT LEAST QUARTER SIZE HAIL WITH A VEHICLE SIGNIFICANTLY DENTED ALONG ID-34 IN THE CONDA AREA.
Sep 2, 8:21 PM MDTHAIL 1.51 Wnw Conda, IDUPDATED...REPORTED AT THE CONDA TOWN SITE. PHOTO SUBMITTED TO NWS POCATELLO VIA FACEBOOK. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
942 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

295 
WUUS55 KPIH 030220
SVRPIH
IDC029-030245-
/O.NEW.KPIH.SV.W.0016.210903T0220Z-210903T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
820 PM MDT Thu Sep 2 2021

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Northeastern Caribou County in southeastern Idaho...

* Until 845 PM MDT.

* At 820 PM MDT, a severe thunderstorm was located 8 miles southeast
  of Henry, or 11 miles northeast of Soda Springs, moving east at 30
  MPH.

  HAZARD...60 MPH wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mill Canyon Campground and Smokey Canyon Mine. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4268 11152 4285 11157 4298 11108 4285 11104
      4272 11104
TIME...MOT...LOC 0220Z 256DEG 25KT 4279 11145 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KSmith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:34 PM MDT, 6 hours 46 minutes earlier.

Area forecast discussion, Sep 2, 1:34 PM MDT, 6 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
134 PM MDT Thu Sep 2 2021

.SHORT TERM...Tonight through Sunday.
Throughout today, there have been isolated rain showers and
thunderstorms in the southeast part of the state forming along the
Utah border. These storms have brought with them brief heavy
downpours, gusty winds, and isolated chances for small hail. A
shortwave trough of low pressure continues to work across the
Northern Rockies, which supports the continuation of these showers
and thunderstorms into tonight and early tomorrow for the
southeast corner of the state. An upper level trough moves through
the area into Friday, disrupting southwest flow and leading to
improvement in regional smoke by Friday and into the start of the
weekend. This trough will keep precipitation chances for Friday,
just east of the Idaho into Wyoming, with dry and warming
conditions expected through the weekend. Temperatures for Friday
will be in the 70s, with warmer conditions expected working
through the weekend ahead of a high pressure ridge building just
south of Idaho.
CM/DMH

.LONG TERM...Sunday through Thursday.
Large upper level ridge will dominate the long term period with very
dry and hot conditions expected Sunday through Wednesday.   High
temperatures will be around 10 degrees or so above normal with many
low elevations in the 90 degree or warmer range possible once again.
 Blend of models now delaying any shower or thunderstorm activity
until Thursday which is a day later than yesterday.  Again not
confident in this scenario and the trend of breaking down strong
ridges too soon.  Not expecting strong winds in the upper ridge
scenario although will likely see an increase Wednesday and
Thursday.
GK

&&

.AVIATION...
Will have VFR conditions and expect nothing less than 6 mile
visibility in smoke conditions overnight.   Most thunderstorms will
stay south and east of all TAF sites this evening but have a short
period of vicinity at PIH.  Will have clear skies Friday.
GK

&&

.FIRE WEATHER...
Main impact in the short term will be isolated to scattered
thunderstorms this evening mainly in zones 413 and 411 with the
brunt in 413.   Friday through next Wednesday will be dominated by
high pressure and hot conditions with low humidity and poor
recovery.
GK

&&

.AIR STAGNATION...
Southwest flow will continue through the rest of Thursday, ahead
of a upper level trough moving through the area come Friday. Smoke
continues to linger in the area as a result, but improving
conditions are expected into the later parts of Friday and the
start of the weekend.
CM/DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, Sep 2, 7:05 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
705 PM MDT THU SEP 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 NW MCCAMMON           42.66N 112.21W
09/02/2021  E0.25 INCH       BANNOCK            ID   DEPT OF HIGHWAYS

            ITD RWIS STATION WEBCAM AT THE I-15 US-30
            EXIT (ITD97) SHOWING ESTIMATED PEA SIZE HAIL
            FALLING.

&&

KSMITH
Local storm report, Sep 2, 7:08 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
708 PM MDT THU SEP 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             MCCAMMON                42.65N 112.19W
09/02/2021  E0.88 INCH       BANNOCK            ID   PUBLIC

            PUBLIC REPORTED ESTIMATED NICKEL SIZE HAIL
            FALLING IN MCCAMMON. PHOTOS SUBMITTED TO NWS
            POCATELLO FACEBOOK PAGE. TIME ESTIMATED
            BASED ON RADAR.

&&

KSMITH
Special weather statement, Sep 2, 7:18 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
718 PM MDT Thu Sep 2 2021

IDZ058-062-063-030200-
Marsh and Arbon Highlands ID-Caribou Range ID-Blackfoot Mountains ID-
718 PM MDT Thu Sep 2 2021

...STRONG THUNDERSTORM TRACKING NORTHEAST ACROSS NORTHWESTERN
CARIBOU AND EASTERN BANNOCK COUNTIES INCLUDING BANCROFT THROUGH 800
PM MDT...

At 716 PM MDT, the public reported a strong thunderstorm 9 miles
northeast of Lava Hot Springs, or just west of Bancroft, moving
northeast at 35 MPH.

HAZARD...Winds in excess of 40 MPH and nickel size hail.

SOURCE...Public. This storm has a history of producing nickel size
         hail in McCammon.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blackfoot Reservoir, Chesterfield and Bancroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4266 11200 4278 11206 4301 11160 4273 11148
TIME...MOT...LOC 0116Z 248DEG 28KT 4273 11192

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KSmith
Local storm report, Sep 2, 7:39 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
739 PM MDT THU SEP 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             BANCROFT                42.72N 111.88W
09/02/2021  E0.70 INCH       CARIBOU            ID   PUBLIC

            PUBLIC SUBMITTED VIDEO OF ESTIMATED DIME
            SIZE HAIL FALLING ON THE EDGE OF BANCROFT
            CITY LIMIT. TIME ESTIMATED BASED ON RADAR.
            HAIL STILL FALLING AS OF 736 PM.

&&

KSMITH
Special weather statement, Sep 2, 7:55 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pocatello ID
755 PM MDT Thu Sep 2 2021

IDZ062-063-030230-
Caribou Range ID-Blackfoot Mountains ID-
755 PM MDT Thu Sep 2 2021

...STRONG THUNDERSTORM TRACKING EAST ACROSS CARIBOU COUNTY NORTH OF
SODA SPRINGS THROUGH 830 PM MDT...

At 753 PM MDT, the public reported a strong thunderstorm 8 miles
north of Soda Springs, moving east at 30 MPH.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Public. This storm has a history of producing nickel size
         hail in McCammon and dime size hail in Bancroft over the
         past hour.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Blackfoot Reservoir and Mill Canyon Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you observe hail or wind damage, please report your observations
to the National Weather Service in Pocatello via phone at 208-233-
0834, or via social media.

&&

LAT...LON 4267 11173 4281 11178 4300 11126 4271 11120
TIME...MOT...LOC 0153Z 254DEG 24KT 4277 11162

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KSmith

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:18 PM MDTSpecial Weather StatementPIHCaribou42 min
Sep 2, 7:55 PM MDTSpecial Weather StatementPIHCaribou35 min
Sep 2, 8:43 PM MDTSevere Thunderstorm WarningPIHCaribou32 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.